Sunday, August 10, 2008

Two evils, none the lesser

Pharmaceuticals are the conundrum of my life. Without them, I will surely die by my own hand. Intellectually I know this, yet it's hard to believe when the drugs do what they are supposed to do and hold my mood firmly within the acceptable range.

The thought of my own death does not trouble me. I worry about my husband, though, as I know he would struggle with being left alone. Still, even he is aware that taking medication is something I do mostly for the benefit of other people, so as not to irritate them with my moods or unfiltered thoughts. Given all options, I would not be medicated.

I am not addicted to hypomania. In this, I am very different from many, many people with my diagnosis. Hypomania is fabulous, I admit that, but I know how to live a productive life without it. Hypomania has been thoroughly medicated out of me, yet this is not what bothers me about medication.

The medications are very expensive. I pay about $300 per month for my medications, and that's with insurance. I can think of far more satisfying ways to spend that money, but that is not what I find most unpleasant about medication.

Side effects are the true burden of psychotropic medication. Five of the medications I take are sedating. When anyone tells me that I'm tired and lacking energy because I don't exercise, a huge knot of frustration and sadness fills my chest. I know I wouldn't drag so much if I weren't taking meds. At my very best, I am still in a fog.

Lithium. Lithium is not an easy road, at least, not for me. It does what it's supposed to do, but it also means that every day of my life I have brain fog, painfully dry mouth and eyes, hand tremor, and probably some degree of diarrhea along with significant nausea. Let's not forget the total inability to read anything longer than a few paragraphs due to compromises in concentration, and the speaking troubles, including a big problem with word-finding. The 50-pound weight gain is none too pleasant, either.

The lithium-related cognitive effects are profound. Major loss of IQ points. I used to be a quick thinker, a fast learner, and I had a very quick wit. I kissed all of that goodbye. When I make reference to this, it is not uncommon for people who know me to say, "Oh, you're OK. There's nothing wrong with your brain. It works just fine." This is actually insulting because it is so dismissive of something very real and important to me. The decline in my cognitive function causes me great distress and I mourn that loss every day. Just because I compensate in ways that make the deficits less noticeable does not mean my loss is trivial. I know what I have lost, and I bristle at the notion that since I seem OK, I should stop worrying about it.

Ambien CR. I hypno-shopped quite a bit. That wasn't the big problem, though. Ambien and lithium both make me chronically dizzy. Ambien is only marginally successful in helping me sleep, yet it manages to stay in my system for many hours after I wake up, meaning I am not alert most of the time.

EMSAM. Where do I begin? Selegiline is notoriously harsh on the body, just as harsh as lithium. The dose I take is high enough that there are dietary restrictions. This medication has significantly raised my heart rate and blood pressure, and it could eventually lead to a stroke. Unfortunately, neither tri-cyclic antidepressants nor SSRIs have any therapeutic benefit for me. This was a medication of last resort, and if it eventually fails, my entire treatment protocol will likely collapse.

Lamictal. Epilepsy drugs are difficult to describe. There's drowsiness, cognitive deficit, dizziness, lack of coordination (oy!), irritated nasal lining, hand tremor, gut pain, more diarrhea, more nausea, more headaches and my favorite, blurred vision.

For the first year I was taking EMSAM, I had to take Xanax, as well. The EMSAM triggered frightening waves of anxiety that were bad enough but that also made my stomach feel like I was on a roller coaster. Xanax XR mellowed me out and took the edge off the anxiety, but eventually, I started breaking in out in huge, hard, lumpy, itchy welts. These were the biggest hives I had ever seen, but they came only one or two at a time so I didn't realize what they were at first. this is considered a very serious side-effect of Xanax, so I stopped taking it, but did not become any less slow and sleepy.

I live every day of my life in a state of significant, nonstop discomfort. I would like to not be so thirsty. I would really like to get my balance and vision back. I would like to live without constant nausea. More than anything, though, I really want my intelligence to be restored. I want thinking to be something I just do, and not something I have to constantly work at.

Medications have made me flaky and stupid, and that is the worst side effect of all.

2 comments:

Lynn said...

May, that all sounds absolutely horrible. I'm so sorry. Of course you mourn.
{{{{{{{{May}}}}}}}}

May Voirrey said...

Losing my mind made me take meds that stop me from getting it back!

The chronic organic pain on top of the medication situation is really wearing me down lately. If I could just have two or three days complelety free of discomfort...

I want to feel well.

You're up awfully late.